ACCEPTED: CLINICAL VIGNETTES/CASE REPORTS—LIVER
Caught Smoking Khat! A Case of Drug-Induced Autoimmune Hepatitis
Soliman, Megan MD, MSc1; Soliman, Youssef MD, MSc1; Levstik, Mark MBBCh2
1. Rochester General Hospital, Rochester, NY;
2. University of Rochester Medical Center, Rochester, NY
Khat (pronounced “cot”) leaves come from the Catha edulis plant grown mainly in Yemen and are smoked throughout Middle Eastern countries and Africa due to natural stimulant effects. Khat has been associated with direct liver injury and has less commonly been associated with autoimmune hepatitis. We present a case of a Yemeni immigrant male with Khat-induced autoimmune hepatitis.
A 29-year-old Yemeni male presented with fatigue, general malaise, scleral icterus and dark-colored urine. He denied alcohol or drug use. He had no right upper quadrant tenderness. Liver function tests revealed ALT>3000 and AST>1400 with total bilirubin of 10.9 and alkaline phosphatase of 181. Radiologic imaging revealed no evidence of cholecystitis. Acetaminophen level, and Epstein-Barr virus, Cytomegalovirus, and autoimmune serologies were negative. At this time, his liver enzymes began to improve slowly. Patient underwent liver biopsy which revealed acute hepatitis and cholestasis with predominantly lobular lymphocytic inflammation with individual hepatocyte necrosis. The pattern of injury was nonspecific. As an outpatient he admitted that he smoked Khat and it was suspected that his liver enzymes had improved during admission due to cessation of Khat. He was started on prednisone and mycophenolate for presumed Khat-induced autoimmune hepatitis and his liver functions normalized. Khat-induced direct liver injury is a recognized entity and can be so severe as to lead to fulminant liver failure. Rarely, khat leaves can lead to an autoimmune-type picture with positive autoimmune markers and liver biopsy suggestive of autoimmune hepatitis. While our patient had negative serologic autoimmune markers and his liver biopsy revealed nonspecific inflammation, his liver function returned to normal with prednisone and mycophenolate. Few cases of khat-induced autoimmune hepatitis have been reported in the United States. History-taking in patients presenting with acute hepatitis who have emigrated from the Middle East or Africa should include asking about use of khat as cessation can lead to rapid improvement.© The American College of Gastroenterology 2018. All Rights Reserved.